Wisconsin, 2023Ice Storm and Winter Storm in Wisconsin, February 22 to 23, 2023
February 22 to 23, 2023 · NWS MKX · 20 events in 20 counties and zones
A large and slow moving low pressure area that tracked along the WI and IL border brought heavy snow to central Wisconsin, moderate to heavy freezing rain and ice accumulations over far southern WI, and 1-2 inches of sleet and some snow accumulation in between. Thousands of power outages were prevalent especially over far southern WI where the heaviest ice accumulations occurred.
Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 20
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large and slow moving low pressure area that tracked along the WI and IL border brought heavy snow to central Wisconsin, moderate to heavy freezing rain and ice accumulations over far southern WI, and 1-2 inches of sleet and some snow accumulation in between. Thousands of power outages were prevalent especially over far southern WI where the heaviest ice accumulations occurred. Widespread school cancellations were enacted.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Feb 22, 3:29 AM CST, 2 hours 31 minutes earlier.
Area forecast discussion, Feb 22, 3:29 AM CST, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
329 AM CST Wed Feb 22 2023
.SHORT TERM...
(Issued 329 AM CST Wed Feb 22 2023)
Today through Thursday:
The only significant change this morning is to begin the Ice Storm
Warning and Winter Storm Warning a few hours earlier, now at
12z/6 AM CST, as moisture is rapidly surging northeastward across
Kansas, Missouri, and Iowa. The heaviest precipitation rates are
still expected to occur this afternoon into tonight.
A complex winter weather storm is on track to impact the region
today into tomorrow. Precipitation is expected to rapidly
overspread the area early this morning, most likely starting as
snow in most locations. As a warm nose builds into the area later
this morning, a combination of sleet and freezing rain will become
more common across the southern 50-60 percent of the forecast
area. Predominate precip types and associated impacts continue to
fall into roughly three zones:
1. Central Wisconsin, along and north of a line from the Dells to
just north of Port Washington...
Mainly snow is expected across this area, starting this morning
and continuing into Thursday. Some sleet and freezing rain may mix
in a times, especially overnight tonight. Accumulations are
expected to be between 6 and 11 inches, with the highest amounts
to the north, where less sleet will mix in. Further south, amounts
will be a little lower due to more sleet and freezing rain.
2. Locations south of a line from the Dells to just north of Port
Washington, and north of a line from Dodgeville to Whitewater to
Oak Creek, including Madison and Milwaukee, and the I-94/US 18
corridor..
Precipitation will start as snow this morning before transitioning
to mostly sleet by mid day and this afternoon. Sleet will continue
into this evening, possibly mixing in with freezing rain at times
(especially across the southern portion of this zone). There is a
good chance that much of this area sees *several inches* of
sleet.
3. Locations south of a line from Dodgeville to Whitewater to Oak
Creek...
An Ice Storm Warning is in effect for this area, with a quarter
to half inch of ice expected. A few locations could see as much as
three quarters of an inch of ice. Combined with gusty northeast
winds, impacts to power infrastructure are likely, in addition to
travel impacts.
As mentioned above, wind will be a big factor as well for all
"zones" with east to northeast winds gusting as high as 40-45 MPH
at times. For those locations further north that see more snow,
blowing and drifting can be expected. For locations that see more
freezing rain, the wind will unfortunately exacerbate impacts to
trees and powerlines.
The heaviest precipitation will occur between this afternoon and
tonight, with rates decreasing after midnight. Precipitation will
linger into Thursday morning, especially across central Wisconsin,
where snow will persist. The bulk of the precipitation is expected
to end by noon Thursday, though some snow showers may persist into
early Thursday evening.
Boxell
&&
.LONG TERM...
(Issued 329 AM CST Wed Feb 22 2023)
Thursday night through Tuesday:
Quiet weather is expected for Thursday night, as cold air
advection on northwest winds brings drier air into the area. High
pressure should then move over the area Friday, bringing continued
quiet weather. Temperatures will be below seasonal normals during
this period per ensembles.
Some modest warm air advection and differential CVA pushes through
the area Friday night into early Saturday, with some 700 to 500 mb
frontogenesis response. Forecast soundings are showing enough deep
moisture and upward vertical motion to continue chances for light
snow. Any accumulations would be an inch or less.
Ensembles then suggest a milder period for Saturday into Sunday,
with modest warm air advection developing. Highs should climb
closer to seasonal normals during this period, and start to slowly
melt any snow cover across the area.
Deterministic and ensemble models are then showing potential for
another strong low moving northeast into and through the region
Sunday night into Monday night. At this time, there remains a good
amount of uncertainty with the low track, with a lot of spread in
the ensemble tracks. NBM suggests a good portion of this event may
end up rain, with some mixed precipitation at onset Sunday night,
as the warm air advection ramps up. Some light snow may occur on
the backside of the system Monday night.
Certainly a system to watch for some potential impacts,
especially if there is melting snow still on the ground going into
this next system. Warm temperatures Monday with any rain and
melting snow may lead to some rises in area rivers or ice jams,
though still early to pin down potential impacts. The mild
temperature trend in the ensembles may continue into the rest of
next week.
Wood
&&
.AVIATION...
(Issued 329 AM CST Wed Feb 22 2023)
Flight conditions will deterioriate this morning as snow
overspreads the area, followed by a mix of freezing rain, sleet,
and snow. Sleet (PL) is likely from late this morning into tonight
for Madison, Waukesha, and Milwaukee, with some freezing rain and
snow mixed in. Janesville and Kenosha will likely see significant
freezing rain. Further north, mostly snow is expected at
Sheboygan, though sleet and freezing rain may briefly mix in
tonight. Significant reductions in visibility and ceilings are
expected through this event at all terminals.
Winds today and tonight will be very gusty from the east and
northeast, with gusts in the 30-35 knot range at times. Winds will
diminish for a short time late tonight, before turning westerly
and northwesterly on Thursday.
Boxell
&&
.MARINE...
(Issued 329 AM CST Wed Feb 22 2023)
East to northeast gales will impact Lake Michigan later today
through at least mid-day Thursday as low pressure currently moving
across Kansas tracks northeast across southern Wisconsin and Lake
Michigan on Thursday. The east to northeast gales will prevail
ahead of the system across all of the open waters, and into the
nearshore waters. As this low passed over southern Lake Michigan
Thursday afternoon, west gales look to develop across the south
half. Gale warnings are in effect for the duration of this period.
Heavy freezing spray is also expected for the northern third of
the lake tonight and Thursday due to a combination of cold
temperatures and high winds and waves.
High pressure then gradually moves west to east across the region
Friday into Saturday morning, bringing a period of lighter winds
to Lake Michigan. Another weak low passing through the Upper Great
Lakes with a cold front passing through Saturday night. Ahead of
this cold front, southwest winds ramp up over Lake Michigan and
become northwest by Sunday as the front exits the region.
Anderson
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Ice Storm Warning...WIZ067-WIZ068-WIZ069-WIZ070-WIZ071-
WIZ072...6 AM Wednesday to noon Thursday.
Winter Storm Warning...WIZ046-WIZ047-WIZ051-WIZ052-WIZ056-WIZ057-
WIZ058-WIZ059-WIZ060-WIZ062-WIZ063-WIZ064-WIZ065-WIZ066...6
AM Wednesday to noon Thursday.
LM...Gale Warning...LMZ080-LMZ671-LMZ673-LMZ675-LMZ777-LMZ779-LMZ872-
LMZ874-LMZ876-LMZ878...noon Wednesday to 9 PM Thursday.
Gale Warning...LMZ261-LMZ362-LMZ364-LMZ366-LMZ563-LMZ565-LMZ567-
LMZ669-LMZ868-LMZ870...3 PM Wednesday to noon Thursday.
Heavy Freezing Spray Warning...LMZ261-LMZ362-LMZ364-LMZ563...6
PM Wednesday to 3 PM Thursday.
Gale Warning...LMZ643-LMZ644...3 PM Wednesday to midnight
Thursday.
Small Craft Advisory...LMZ643-LMZ644 until 3 PM Wednesday.
Gale Warning...LMZ645-LMZ646...noon Wednesday to 9 PM Wednesday.
Small Craft Advisory...LMZ645-LMZ646 until noon Wednesday.
&&
Visit us at weather.gov/milwaukee
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukeeHazardous weather outlook, Feb 22, 3:53 AM CST, 2 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
353 AM CST Wed Feb 22 2023
WIZ046-047-051-052-056>060-062>072-231000-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
353 AM CST Wed Feb 22 2023
This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.
.DAY ONE...Today and Tonight
A mix of snow, sleet, and freezing rain is expected across the
region today and tonight. Snow will be most likely across central
Wisconsin, with freezing rain across the far south near the
Illinois state line. Between, sleet is expected, with snow and
freezing rain mixing in at times.
Significant travel impacts are expected from this winter storm.
Impacts to trees and power lines are also likely where freezing
rain falls. Strong east to northeast winds will enhance the
impacts from the ice. See the latest Winter Storm Warnings and
Ice Storm Warning for the most up to date information.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Winter precipitation will continue into the mid day hours on
Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotter reports of precipitation type through mPING will be
appreciated Wednesday and Thursday.
LMZ643>646-231000-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
353 AM CST Wed Feb 22 2023
This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.
.DAY ONE...Today and Tonight
Strong winds and elevated waves are expected today and tonight.
Small Craft Advisories and Gale Warnings are in effect.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Elevated winds and waves will continue into Thursday.
LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-231000-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
353 AM CST Wed Feb 22 2023
This Hazardous Weather Outlook is for the open waters of Lake
Michigan.
.DAY ONE...Today and Tonight
East to northeast gales are expected across the open waters today
and tonight. In addition, heavy freezing spray is expected across
the northern portions of the lake tonight into Thursday. Gale
Warnings and a Heavy Freezing Spray Warning are in effect.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Gales will persist into Thursday, especially over the southern
portion of the lake. Heavy freezing spray will remain a concern
over the northern portion of the lake until Thursday afternoon.
www.weather.gov/mkx
Winter Storm, Dane
- When
- February 22, 6:00 AM CST to 11:00 PM CST
- Where
- Dane forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.067, -89.418 (the zone’s center; the record gives no point)
Snow and sleet accumulation of 1 to 3 inches with most of the precipitation falling as sleet. The highest totals occurred over the northern portion of the county. Very little ice accumulation from freezing rain in the northern portion of the county, but 0.10-0.15 inches in the southern portion of the county.
Winter Storm, Iowa
- When
- February 22, 7:00 AM CST to February 23, 2:00 AM CST
- Where
- Iowa forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.001, -90.135 (the zone’s center; the record gives no point)
Snow and sleet accumulation of 1 to 2 inches with most of the precipitation falling as sleet. Freezing rain producing ice accumulation of 0.10-0.15.
Winter Storm, Columbia
- When
- February 22, 8:00 AM CST to 11:00 PM CST
- Where
- Columbia forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.467, -89.334 (the zone’s center; the record gives no point)
Snow and sleet accumulation of 3 to 5 inches. Little to no ice accumulation.
Winter Storm, Dodge
- When
- February 22, 8:00 AM CST to 11:00 PM CST
- Where
- Dodge forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.416, -88.707 (the zone’s center; the record gives no point)
Snow and sleet accumulation of 3 to 7 inches. Little to no ice accumulation.
Winter Storm, Sauk
- When
- February 22, 8:00 AM CST to February 23, 1:00 AM CST
- Where
- Sauk forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.427, -89.948 (the zone’s center; the record gives no point)
Snow and sleet accumulation of 2 to 6 inches with the highest totals over the northern portion of the county. Little to no ice accumulation.
Winter Storm, Sheboygan
- When
- February 22, 8:00 AM CST to February 23, 2:00 AM CST
- Where
- Sheboygan forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.756, -87.800 (the zone’s center; the record gives no point)
Snow accumulation of 7 to 11 inches.
Winter Storm, Fond du Lac
- When
- February 22, 8:00 AM CST to 10:00 PM CST
- Where
- Fond du Lac forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.754, -88.488 (the zone’s center; the record gives no point)
Snow accumulation of 7 to 12 inches.
Winter Storm, Marquette
- When
- February 22, 8:00 AM CST to 10:00 PM CST
- Where
- Marquette forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.820, -89.399 (the zone’s center; the record gives no point)
Snow accumulation of 6 to 7 inches.
Winter Storm, Green Lake
- When
- February 22, 8:00 AM CST to 10:00 PM CST
- Where
- Green Lake forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.800, -89.045 (the zone’s center; the record gives no point)
Snow accumulation of 6 to 8 inches.
Winter Storm, Washington
- When
- February 22, 9:00 AM CST to February 23, 1:00 AM CST
- Where
- Washington forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.369, -88.231 (the zone’s center; the record gives no point)
Snow and sleet accumulation of 3 to 8 inches. Little to no ice accumulation.
Winter Storm, Ozaukee
- When
- February 22, 9:00 AM CST to February 23, 1:00 AM CST
- Where
- Ozaukee forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.403, -87.891 (the zone’s center; the record gives no point)
Snow and sleet accumulation of 4 to 12 inches with most of the precipitation falling as snow. The highest totals occurred over the northeast portion of the county. Little to no ice accumulation.
Winter Storm, Milwaukee
- When
- February 22, 10:00 AM CST to February 23, 3:00 AM CST
- Where
- Milwaukee forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.022, -87.929 (the zone’s center; the record gives no point)
Snow and sleet accumulation of 1 to 4 inches with most of the precipitation falling as sleet. The highest totals occurred over the northern portion of the county. Very little ice accumulation from freezing rain in the northern portion of the county, but 0.10-0.20 inches in the southern portion of the county.
Winter Storm, Waukesha
- When
- February 22, 10:00 AM CST to February 23, 3:00 AM CST
- Where
- Waukesha forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.018, -88.304 (the zone’s center; the record gives no point)
Snow and sleet accumulation of 1 to 3 inches with most of the precipitation falling as sleet. The highest totals occurred over the northern portion of the county. Very little ice accumulation from freezing rain in the northern portion of the county, but 0.10-0.15 inches in the southern portion of the county.
Ice Storm, Racine
- When
- February 22, 10:00 AM CST to February 23, 1:00 AM CST
- Where
- Racine forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.730, -87.812 (the zone’s center; the record gives no point)
Freezing rain with ice accumulation of 0.40-0.75 inches. Tree branches and power lines down. Power outages for thousands of customers. Snow accumulation less than an inch.
Ice Storm, Kenosha
- When
- February 22, 10:00 AM CST to February 23, 1:00 AM CST
- Where
- Kenosha forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.573, -87.840 (the zone’s center; the record gives no point)
Freezing rain with ice accumulation of 0.50-0.70 inches. Tree branches and power lines down. Power outages for thousands of customers. Snow accumulation less than an inch.
Ice Storm, Walworth
- When
- February 22, 10:00 AM CST to February 23, 1:00 AM CST
- Where
- Walworth forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.669, -88.542 (the zone’s center; the record gives no point)
Freezing rain with ice accumulation of 0.30-0.70 inches. Tree branches and power lines down. Power outages for thousands of customers. Snow accumulation of an inch or less.
Ice Storm, Rock
- When
- February 22, 11:00 AM CST to February 23, 3:00 AM CST
- Where
- Rock forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.671, -89.072 (the zone’s center; the record gives no point)
Freezing rain with ice accumulation of 0.30-0.50 inches. Tree branches and power lines down. Power outages for thousands of customers. Snow accumulation of an inch or less.
Ice Storm, Green
- When
- February 22, 11:00 AM CST to February 23, 12:00 AM CST
- Where
- Green forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.680, -89.602 (the zone’s center; the record gives no point)
Freezing rain with ice accumulation of 0.25-0.35 inches. Some tree branches and power lines down along with power outages. Snow accumulation of an inch or less.
Ice Storm, Lafayette
- When
- February 22, 11:00 AM CST to February 23, 12:00 AM CST
- Where
- Lafayette forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.661, -90.132 (the zone’s center; the record gives no point)
Freezing rain with ice accumulation of 0.25-0.35 inches. Some tree branches and power lines down along with power outages. Snow accumulation of an inch or less.
Winter Storm, Jefferson
- When
- February 22, 12:00 PM CST to February 23, 3:00 AM CST
- Where
- Jefferson forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.021, -88.776 (the zone’s center; the record gives no point)
Snow and sleet accumulation of 1 to 3 inches with most of the precipitation falling as sleet. The highest totals occurred over the northern portion of the county. Very little ice accumulation from freezing rain in the northern portion of the county, but 0.10-0.15 inches in the southern portion of the county.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Ice Storm
- Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm and Winter Storm in Michigan, February 22 to 23, 20231 death · $3.1 million · 18 events
- Ice Storm and Heavy Snow in Michigan, February 22 to 23, 2023$46 million · 12 events
- Winter Storm and Avalanche in New Mexico, February 22 to 23, 2023$1.0 million · 68 kt wind · 55 events
- Wildfire in Tennessee, February 22 to 23, 2023$500,000 · 1 event
- Damaging Winds in Illinois, February 22, 2023$130,000 · 61 kt wind · 11 events
- Winter Storm and High Wind in Arizona, February 22, 2023$70,000 · 80 kt wind · 12 events
- Strong Wind in Kentucky, February 22, 2023$22,000 · 22 events
- Strong Wind in Illinois, February 22, 2023$19,000 · 19 events
- Damaging Winds and Strong Wind in Arkansas, February 22, 2023$36,000 · 50 kt wind · 3 events
- Winter Storm and Extreme Cold in Colorado, February 22 to 23, 202328 events
- Extreme Cold in Nebraska, February 22 to 24, 202323 events
- Tornado and Flash Flooding in California, February 22 to 25, 2023EF0 · 23 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1078389, 1078390, 1077416, 1077417, 1077419, 1077421, 1077422, 1077423, 1077424, 1077418, 1077420, 1078386, 1078387, 1082223, 1082224, 1082225, 1082226, 1082228, 1082230, 1078388.